Missouri, 2001

Hail in Missouri, February 24, 2001

February 24, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 2:50 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 24, 2:50 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CST SAT FEB 24 2001

ONGOING SEVERE THREAT CONTINUES TO BE MAIN CONCERN THIS AFTERNOON.
NARROW WARM SECTOR JUST AHEAD OF SQUALL LINE HAS ALLOWED 70-80 KT
WINDS TO MIX THROUGH MOIST SURFACE INVERSION ACROSS SW MO. EXPECT
HIGHEST SEVERE THREAT TO REMAIN ALONG THE ARKANSAS BORDER...WHERE
HIGH THETA-E AIR HAS SURGED AHEAD OF SQUALL LINE. A QUICK
MESOANALYSIS LEAVES ME CONCERNED THAT MOST OF THE STRONG CONVECTION
HAS OVERRUN THE SURFACE WARM FRONT...WHICH WILL PROHIBIT STRONGEST
WINDS FROM MIXING THROUGH DEEP SATURATED SURFACE INVERSION.

IN ADDITION...THIS SQUALL LINE...DESPITE ITS 50-60 KT FORWARD
SPEED...HAS RESULTED IN WIDESPREAD FLASH FLOODING DUE TO PRIOR
EXCESSIVE RAINFALL. WILL CONTINUE FLASH FLOOD WATCH ALL AREAS
THROUGH THIS EVENING...AND WILL LIKELY SEE MORE WARNINGS POSTED.

AGREE WITH SPC DAY 1 OUTLOOK THAT A SECOND ROUND OF THUNDERSTORMS
APPEARS LIKELY BEHIND INITIAL DRY SLOT. TEMPERATURES AND DEWPOINTS
DO NOT FALL BEHIND INITIAL SQUALL LINE...AND ANY SUNSHINE SHOULD
FINALLY DESTABILIZE THE BOUNDARY LAYER ACROSS SE KS/WRN MO LATER
THIS AFTERNOON. COUPLED WITH AN APPROACHING MID LEVEL COLD POOL AND
SHORT WAVE...APPEARS THAT ADDITIONAL STORMS WITH LARGE HAIL ARE
POSSIBLE. WILL CONTINUE TO MONITOR CUMULUS WHICH CONTINUES TO BUILD
ACROSS CENTRAL OK.

HIGH PRESSURE WILL QUICKLY NOSE INTO THE AREA AFTER MIDNIGHT...AS
STRONG MID LEVEL JET CARRIES STACKED SYSTEM UP INTO THE GREAT LAKES
REGION. ETA/AVN INDICATE THAT A VERY STRONG SFC GRADIENT WILL
DEVELOP BEHIND THE INITIAL SURFACE BOUNDARY...AND SURFACE
OBSERVATIONS ACROSS WEST TEXAS/OKLAHOMA INDICATE THAT A WIND
ADVISORY MAY BE REQUIRED OVERNIGHT.

OTHERWISE...SKIES SHOULD RAPIDLY CLEAR AFTER MIDNIGHT WITH STRONG
SUBSIDENCE AND BEHIND MAIN VORT MAX. WITH NO REAL COLD AIR BEHIND
SURFACE OCCLUSION...TEMPS SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL
FOR THE NEXT SEVERAL DAYS.

NEXT SYSTEM STILL LOOKS ON TRACK FOR TUESDAY AS INVERTED TROF
DEVELOPS ALONG THE GULF COAST. WILL ONCE AGAIN SEE OVERRUNNING RAINS
CHANGE TO FREEZING/FROZEN PRECIP AS SHALLOW ARCTIC RIDGE BUILDS
SOUTH INTO THE AREA. STRONG WARM AIR ADVECTION SUGGESTS THAT WE MAY
HAVE ANOTHER ICING EVENT ON THE HORIZON. CURRENT FORECAST LOOKS TO
BE IN GREAT SHAPE AND WILL MAKE VERY FEW CHANGES AT THIS TIME.

.SGF...
FLASH FLOOD WATCH FOR THE ENTIRE CWA THROUGH THIS EVENING.

BOOKBINDER

In the hours before

Special weather statement, Feb 24, 11:20 AM CST, 3 hours 35 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH #30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI..BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JAPSER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER..AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BOOKBIPNDER
Special weather statement, Feb 24, 11:20 AM CST, 3 hours 35 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BOOKBINDER
Special weather statement, Feb 24, 12:16 PM CST, 2 hours 39 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH #30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BBOOKBINDER
Special weather statement, Feb 24, 1:00 PM CST, 1 hour 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON...
...MORE HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON...

A POWERFUL STORM SYSTEM WILL BRING THE POTENTIAL OF SEVERE
THUNDERSTORMS THIS AFTERNOON TO ALL OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS. A SQUALL LINE WILL SWEEP ACROSS THE REGION THIS
AFTERNOON...AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
70 MPH...ALONG WITH LARGE HAIL AND VERY HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL BRING UP TO INCH OF ADDITIONAL
RAINFALL TO THE AREA THIS AFTERNOON. WITH ALREADY SATURATED GROUND
CONDITIONS...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY RESULT IN
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE
MISSOURI OZARKS AND SOUTHEAST KANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED THIS
AFTERNOON.

.OUTLOOK FOR SUNDAY THROUGH WEDNESDAY...

ANOTHER STORM SYSTEM WILL APPROACH THE REGION TUESDAY AND WEDNESDAY
BRINGING THE THREAT OF A WINTERY MIX OF FREEZING RAIN AND
SNOW.

STAYED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI SYSTEM BY LISTENING TO NOAA
WEATHER RADIO OR GOING TO OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/
NOTE...WEB ADDRESS IS IN SMALL LETTERS.

BOOKBINDER

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
February 24, 2:55 PM CST
Where
Taney County, Taneyville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -93.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234746.